Alert archive / Idaho / Red Flag Warnings in 2006

Red Flag Warning 4, NWS Spokane, WA

August 10, 20065 counties in Idaho

NWS Spokane, WA issued this red flag warning at Aug 10, 2006, 10:51 AM PDT for 5 counties in Idaho. It took effect at Aug 10, 2006, 11:00 AM PDT. It was in force for 12 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 10:51 AM PDT (17:51 UTC)
In effect from
Aug 10, 2006, 11:00 AM PDT
Expired
Aug 10, 2006, 10:49 PM PDT
In force
12 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:44 PM PDTTSTM WND DMG12 N Coolin, IDTREES DOWN OVER ROAD NEAR NORTH END OF PRIEST LAKE
Aug 10, 1:44 PM PDTHAIL 0.58 Nnw Coolin, IDPRIEST LAKE GOLF COURSE
Aug 10, 1:44 PM PDTHAIL 0.758 Nnw Coolin, IDNORDMAN NEAR PRIEST LAKE
Aug 10, 1:44 PM PDTHAIL 0.885 Nw Coolin, IDREPORTED 5 SOUTH OF NORDMAN
Aug 10, 2:13 PM PDTHAIL 0.883 W Naples, ID
Aug 10, 2:25 PM PDTTSTM WND DMGBonners Ferry, IDTREES DOWN
Aug 10, 3:23 PM PDTHAIL 0.75Cabinet, ID
Aug 10, 5:25 PM PDTTSTM WND DMGClarkia, IDBROKE OFF TOP OF 20 INCH DIAMETER TREE. DOWNED OTHER TREES. ALSO TORE SHEET METAL OFF OUT BUILDING.
Aug 10, 6:20 PM PDTTSTM WND DMGCataldo, IDDAMAGE TO BILLBOARD AT RV CAMPGROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KOTX 101751
RFWOTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1051 AM PDT THU AUG 10 2006

WAZ673-102300-
/O.NEW.KOTX.FW.W.0004.060810T1800Z-060810T2300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
1051 AM PDT THU AUG 10 2006

...RED FLAG WARNING IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON. 

A LINE OF HIGH BASED THUNDERSTORMS WILL TRACK NORTHEAST ACROSS THE 
COLUMBIA BASIN THROUGH THE DAY. SCATTERED TO NUMEROUS LIGHTING
STRIKES ARE POSSIBLE WITH LITTLE IF ANY RAIN. IN ADDITION...GUSTY
WINDS WILL DEVELOP LATE THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS AND ABUNDANT LIGHTNING WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

IDZ101-WAZ686-110200-
/O.NEW.KOTX.FW.W.0004.060810T1800Z-060811T0600Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
1051 AM PDT THU AUG 10 2006

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

A LINE OF HIGH BASED THUNDERSTORMS WILL TRACK NORTHEAST ACROSS THE 
COLUMBIA BASIN INTO THE NORTHEAST WASHINGTON AND FAR NORTHERN 
IDAHO THROUGH THE DAY. SCATTERED TO NUMEROUS LIGHTING STRIKES ARE
POSSIBLE WITH LITTLE IF ANY RAIN. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND EVENING...MAINLY
ACROSS THE SOUTHERN PORTION OF THE IDAHO PANHANDLE. THE STORMS
WILL BE INCREASINGLY WET THROUGH THE EVENING. IN ADDITION...GUSTY
WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS AND ABUNDANT LIGHTNING WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$
3 follow-up statements
000 
WWUS86 KOTX 102047
RFWOTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
147 PM PDT THU AUG 10 2006

WAZ684-685-687-110300-
/O.EXB.KOTX.FW.W.0004.000000T0000Z-060811T0300Z/
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
147 PM PDT THU AUG 10 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT
WHICH WILL BE MOVING ACROSS THE NORTHERN CASCADES THIS AFTERNOON. 
VERY WARM...DRY AND UNSTABLE AIR RESIDES OF AHEAD OF THE FRONT...
LEADING TO THE INITIAL THUNDERSTORMS TO BE DRY. THESE STORMS WILL 
BECOME INCREASINGLY WET INTO THE EVENING WITH LOCAL DOWNPOURS AND
HAIL POSSIBLE ESPECIALLY IN THE OKANOGAN HIGHLANDS. THE
THUNDERSTORM THREAT WILL DIMINISH EARLY THIS EVENING. IN
ADDITION...GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND
EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS AND ABUNDANT LIGHTNING WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

WAZ673-110300-
/O.EXT.KOTX.FW.W.0004.000000T0000Z-060811T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
147 PM PDT THU AUG 10 2006

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

A LINE OF HIGH BASED THUNDERSTORMS WILL CONTINUE TO TRACK
NORTHEAST ACROSS THE COLUMBIA BASIN THROUGH MID AFTERNOON. SCATTERED TO
NUMEROUS LIGHTING STRIKES ARE POSSIBLE WITH LIGHT RAIN SHOWERS.
MORE THUNDERSTORMS WILL MOVE IN FROM NORTHEAST OREGON...AND PASS
ACROSS THE PALOUSE BY EARLY EVENING. IN ADDITION...GUSTY WINDS
WILL DEVELOP LATE THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS AND ABUNDANT LIGHTNING WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

IDZ101-WAZ686-110500-
/O.CON.KOTX.FW.W.0004.000000T0000Z-060811T0600Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
147 PM PDT THU AUG 10 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

SCATTERED THUNDERSTORMS WILL CONTINUE TO LIFT NORTHEAST ACROSS
NORTHEAST WASHINGTON AND FAR NORTHERN IDAHO THIS AFTERNOON.
OCCASIONAL LIGHTING CAN BE EXPECTED...ALONG WITH GUSTY
WINDS...BRIEF DOWNPOURS AND HAIL. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND EVENING...MAINLY
ACROSS THE SOUTHERN PORTION OF THE IDAHO PANHANDLE. THE STORMS
WILL BE INCREASINGLY WET THROUGH THE EVENING. IN ADDITION...GUSTY
WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS AND ABUNDANT LIGHTNING WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
000 
WWUS86 KOTX 110304
RFWOTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
804 PM PDT THU AUG 10 2006

WAZ673-684-685-687-110415-
/O.EXP.KOTX.FW.W.0004.000000T0000Z-060811T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
804 PM PDT THU AUG 10 2006

...RED FLAG WARNING HAS EXPIRED...

THUNDERSTORM ACTIVITY HAS EITHER ENDED OR DECREASED DRAMATICALLY
OVER THE AREA. THEREFORE THE RED FLAG WARNING IS NO LONGER IN
EFFECT.

$$

IDZ101-WAZ686-110600-
/O.CON.KOTX.FW.W.0004.000000T0000Z-060811T0600Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
804 PM PDT THU AUG 10 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

SCATTERED THUNDERSTORMS WILL CONTINUE TO LIFT NORTHEAST ACROSS
NORTHEAST WASHINGTON AND FAR NORTHERN IDAHO THIS AFTERNOON.
OCCASIONAL LIGHTING CAN BE EXPECTED...ALONG WITH GUSTY WINDS...
BRIEF DOWNPOURS AND HAIL. ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE
SOUTHERN PORTION OF THE IDAHO PANHANDLE. THE STORMS WILL BE
INCREASINGLY WET THROUGH THE EVENING. IN ADDITION...GUSTY WINDS
WILL DEVELOP LATE THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS AND ABUNDANT LIGHTNING WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
000 
WWUS86 KOTX 110549
RFWOTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1049 PM PDT THU AUG 10 2006


IDZ101-WAZ686-110700-
/O.CAN.KOTX.FW.W.0004.000000T0000Z-060811T0600Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
1049 PM PDT THU AUG 10 2006

...RED FLAG WARNING IS CANCELLED...

THUNDERSTORM ACTIVITY HAS EITHER ENDED OR DECREASED DRAMATICALLY
OVER THE AREA. THEREFORE THE NATIONAL WEATHER SERVICE IN SPOKANE
HAS CANCELLED THE RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 10, 10:43 AM PDT, 8 minutes earlier.

Area forecast discussion, Aug 10, 10:43 AM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1043 AM PDT THU AUG 10 2006

.SYNOPSIS...AN UPPER TROUGH OVER THE EASTERN PACIFIC WILL MOVE
SLOWLY EASTWARD. THE PACIFIC NORTHWEST WILL BE UNDER THE INFLUENCE
OF SOUTHWESTERLY FLOW THROUGH THE END OF THE WORK WEEK.

&&

.DISCUSSION...
WAVE MOVING INTO OUR AREA IN SEVERAL PIECES. FIRST BAND IS
CURRENTLY MOVING THROUGH THE COLUMBIA BASIN AS MAINLY MID/HIGH
CLOUDS. BUT DYNAMICS WITH THIS BAND HAVE ENCOUNTERED THE MID-LEVEL
INSTABILITY EAST OF THE CASCADES. THIS HAS CAUSED SOME ELEVATED
CONVECTION TO DEVELOP JUST EAST OF MOSES LAKE. HAVE UPDATED THE
FORECAST TO ADD A MENTION OF THUNDER TO THE BASIN. WE SHOULD SEE
SOME MIDDAY CLEARING BEHIND THIS FIRST BAND TO ALLOW FOR SOME
DESTABILIZATION.

SECOND PIECE OF THIS SYSTEM IS OVER WESTERN WA SPREADING LIGHT
RAIN OVER MOST OF THE PUGET SOUND. SIMPLE LINEAR EXTRAPOLATION
PUTS THIS BAND IN THE VICINITY OF COLVILLE AROUND 7 PM. THIS
COMBINED WITH AFTERNOON INSTABILITY SHOULD COMBINE FOR A FAIR
AMOUNT OF THUNDERSTORM COVERAGE OVER THE NORTHERN MOUNTAINS LATE
THIS AFTERNOON AND THIS EVENING. 0-6KM SHEAR OF AROUND 40 KTS
WOULD INDICATE THAT A FEW STORMS COULD SHOW SOME ORGANIZATION TO
THEM.

THIRD PIECE IS BEST VIEWED IN WATER VAPOR IMAGERY AS A NICE VORT
MAX OVER SOUTHWEST OREGON. THIS WAVE IS FORECAST TO EJECT
NORTHEASTWARD ACROSS OREGON THIS AFTERNOON AND SHOULD AID IN
THUNDERSTORM DEVELOPMENT OVER NORTHEAST OREGON. THIS ACTIVITY
SHOULD TRACK ACROSS SOUTHEAST WASHINGTON AND INTO THE SOUTHERN
PANHANDLE THIS EVENING. AGAIN DECENT SHEAR IN THIS AREA WILL AID
IN THUNDERSTORM STRUCTURE. ALSO THE FORCING FROM THIS SHORT WAVE
WILL HELP STORMS THAT FORM OVER THE HIGHER TERRAIN SURVIVE THE
TRIP OFF THE MOUNTAINS AND ONTO THE VALLEYS/PLATEAUS.  RJ

&&

.AVIATION...ISOLATED THUNDERSTORMS WERE DEVELOPING OVER THE BASIN
AT 18Z ALONG THIN LINE OF MID LEVEL INSTABILITY. THESE STORMS
SHOULD PASS ACROSS THE SPOKANE AREA TAF SITES BY 23Z. ALSO EXPECT
THUNDERSTORMS TO DEVELOP OVER EASTERN OR BETWEEN 19Z AND 22Z AND
MOVE INTO THE LWS AREA AND THEN NE TO THE ID MT BORDER. SOME MVFR
CONDITIONS EXPECTED WITH THE THUNDERSTORMS... ALONG WITH THE
POSSIBILITY OF LOCAL WINDS TO 30 KTS. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        83  56  79  53  81  56 /  20  30  20  10  10   0
COEUR DALENE  82  54  77  49  80  51 /  20  40  30  20  10   0
PULLMAN        84  52  79  46  79  49 /  30  40  20  10  10   0
LEWISTON       91  62  88  58  88  59 /  20  50  10  10  10   0
COLVILLE       82  53  78  47  82  47 /  20  30  20  20  10   0
SANDPOINT      85  53  75  44  80  48 /  20  50  40  20  10   0
KELLOGG        84  55  79  47  81  51 /  20  60  40  20  10   0
MOSES LAKE     87  56  83  53  85  56 /  20  10  10  10   0   0
WENATCHEE      83  59  81  60  86  61 /  20  10  10  10   0   0
OMAK           83  56  82  53  87  56 /  20  20  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:13 PM PDTSevere Thunderstorm WarningOTXOkanogan35 min
Aug 10, 3:18 PM PDTSevere Thunderstorm WarningOTXAsotin57 min
Aug 10, 1:17 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary58 min
Aug 10, 2:15 PM PDTSevere Thunderstorm WarningOTXBoundary30 min
Aug 10, 3:18 PM PDTSevere Thunderstorm WarningOTXBonner27 min
Aug 10, 4:21 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce21 min

Nearby

Red Flag Warnings in Idaho, 2006Red Flag Warnings in Washington, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.